Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 162, NWS Bismarck, ND

July 20, 2016Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2016, 6:07 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 6:07 PM MDT (00:07 UTC)
Expired
Jul 20, 2016, 6:30 PM MDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:01 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4358 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KBIS 210007
SVRBIS
NDC037-041-210030-
/O.NEW.KBIS.SV.W.0162.160721T0007Z-160721T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM MDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  WEST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 630 PM MDT

* AT 607 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHWEST OF NEW LEIPZIG...OR 15 MILES SOUTHEAST OF MOTT...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 10200 4620 10214 4623 10220 4637 10197
      4618 10170 4617 10200
TIME...MOT...LOC 0007Z 243DEG 15KT 4622 10209 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
1 follow-up statement
268 
WWUS53 KBIS 210024
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM MDT WED JUL 20 2016

NDC041-210033-
/O.CAN.KBIS.SV.W.0162.000000T0000Z-160721T0030Z/
HETTINGER ND-
624 PM MDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTH CENTRAL AND SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4622 10200 4628 10200 4628 10205 4632 10205
      4637 10197 4628 10185 4625 10198 4622 10199
TIME...MOT...LOC 0023Z 193DEG 15KT 4625 10202 

$$

NDC037-210030-
/O.CON.KBIS.SV.W.0162.000000T0000Z-160721T0030Z/
GRANT ND-
624 PM MDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN GRANT COUNTY...

AT 623 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
NEW LEIPZIG...OR 13 MILES SOUTHWEST OF ELGIN...MOVING NORTH AT 20
MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GRANT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4622 10200 4628 10200 4628 10205 4632 10205
      4637 10197 4628 10185 4625 10198 4622 10199
TIME...MOT...LOC 0023Z 193DEG 15KT 4625 10202 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:56 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 20, 5:56 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
656 PM CDT WED JUL 20 2016

.UPDATE...
Issued at 655 PM CDT Wed Jul 20 2016

Updated for upgrade of severe thunderstorm watch to a tornado
watch across far north central North Dakota, where there have been
numerous reports of funnels and multiple reports of a tornado with
one of the earlier storms. Also received baseball size hail
report near Berthold. Watches go through 11 pm. SPC Meso Analysis
page continues to show 5500 J/Kg of MLCAPE across central ND with
the best 0-6km effective bulk shear of 40-55 knots across the
north central areas. Significant tornado parameter values are
maximized around 4 across the tornado watch area. 22z operational
HRRR clears convection out of our area by 04z.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 319 PM CDT Wed Jul 20 2016

Upgraded much of the Heat Advisory to an Excessive Heat Warning
across much of south central North Dakota and into the James River
Valley. Surface dewpoints in the upper 70s to the lower 80s are
observed across these areas given strong evapotranspiration. With
temperatures quickly climbing into the 90s, heat index values to
110 degrees are likely to continue to the afternoon and early
evening. While dewpoints will mix out a bit the rest of the day,
all guidance is under-doing surface dewpoints this afternoon.

Regarding the severe convective threat this afternoon and evening,
cumulus fields continue to develop across southwest and northwest
North Dakota in the vicinity of weak surface confluence as of 2015
UTC. Strong instability is in place with effective deep layer
shear of 35-50 kts. While coverage may be low, any storms that
develop are favored to become supercellular with all threats
possible. Storms through the afternoon and evening are likely to
be tied to the aforementioned boundary as it propagates east. The
19 UTC KBIS sounding still shows some capping to overcome, yet,
also supports the potential for very large hail with MU CAPE near
7000 j/kg. See the 20 UTC SPC Day 1 Convective Outlook for further
details.

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CDT Wed Jul 20 2016

Cooling temperatures into the weekend and a possible severe
thunderstorm threat Friday highlights the extended forecast.

Overall, the 12 UTC suites are in agreement on the broad upper
level ridge across the CONUS flattening Friday into the weekend,
with near zonal flow into next week. This would favor a return to
near normal temperatures. The next best chance for thunderstorms
is Friday into Saturday as a wave possibly coming onshore to the
pacific northwest on Thursday propagates into the Northern Plains.
SPC has placed much of the area in a slight risk in their day 3
outlook.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 655 PM CDT Wed Jul 20 2016

VFR conditions expected. Thunderstorms briefly degraded
conditions at KMOT but are pushing east of the area now.

&&

.BIS Watches/Warnings/Advisories...
Excessive Heat Warning until 9 PM CDT /8 PM MDT/ this evening
for NDZ019>023-025-034>037-042-045>048-050-051.

Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NDZ010>013-018-033-041-043-044.

&&

UPDATE...JNS
AVIATION...JNS
Hazardous weather outlook, Jul 20, 2:07 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT WED JUL 20 2016

NDZ010>013-018-033-041-043-044-212015-
MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-STARK-HETTINGER-BOWMAN-ADAMS-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SOME
SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

NDZ001>005-009-017-031-032-040-212015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MCKENZIE-
GOLDEN VALLEY-BILLINGS-SLOPE-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

NDZ019>023-025-034>037-042-045>048-050-051-212015-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

PJA

In the hours before

Special weather statement, Jul 20, 4:31 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM MDT WED JUL 20 2016

NDZ044-202315-
ADAMS ND-
431 PM MDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
515 PM MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYNES...OR 5 MILES SOUTHEAST OF HETTINGER...MOVING NORTHEAST AT 30
MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAYNES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4594 10268 4595 10269 4620 10232 4614 10212
      4595 10200
TIME...MOT...LOC 2231Z 227DEG 24KT 4596 10253

HEINERT
Local storm report, Jul 20, 4:35 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
535 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             BERTHOLD                48.31N 101.74W
07/20/2016  E2.75 INCH       WARD               ND   LAW ENFORCEMENT

&&

PJA
Local storm report, Jul 20, 4:50 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
550 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 NW BURLINGTON         48.29N 101.46W
07/20/2016  E1.00 INCH       WARD               ND   TRAINED SPOTTER

            ONGOING AT THE TIME OF CALL

&&

KROLAK
Special weather statement, Jul 20, 5:33 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM MDT WED JUL 20 2016

NDZ042-210000-
GRANT ND-
533 PM MDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT COUNTY UNTIL
600 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF NEW LEIPZIG...OR 7 MILES NORTHWEST OF ELGIN...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELGIN...CARSON...NEW LEIPZIG...LEITH AND HEIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTH CENTRAL AND SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4640 10205 4652 10205 4658 10202 4658 10154
      4645 10153 4626 10166
TIME...MOT...LOC 2333Z 291DEG 21KT 4648 10197

HEINERT
Local storm report, Jul 20, 5:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             4 NW NEW LEIPZIG        46.41N 102.01W
07/20/2016  E1.00 INCH       GRANT              ND   PUBLIC

            HAIL ONGOING AT THE TIME OF CALL.

&&

KROLAK
Local storm report, Jul 20, 5:57 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 SW DENBIGH            48.30N 100.60W
07/20/2016  E0.88 INCH       MCHENRY            ND   PUBLIC

            REPORTED RELAYED BY MEDIA.

&&

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM MDTSevere Thunderstorm WarningBISRolette44 min
Jul 20, 6:25 PM MDTSevere Thunderstorm WarningBISGrant49 min
Jul 20, 6:41 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce64 min
Jul 20, 6:48 PM MDTSevere Thunderstorm WarningBISOliver42 min
Jul 20, 6:56 PM MDTSevere Thunderstorm WarningBISMcLean, Sheridan64 min
Jul 20, 7:23 PM MDTSpecial Weather StatementBISGrant37 min
Jul 20, 7:27 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver48 min
Jul 20, 7:30 PM MDTSevere Thunderstorm WarningBISOliver60 min
Jul 20, 7:39 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce43 min
Jul 20, 7:44 PM MDTTornado WarningBISSheridan31 min
Jul 20, 8:08 PM MDTSevere Thunderstorm WarningBISSheridan, Wells67 min
Jul 20, 8:09 PM MDTAreal Flood AdvisoryBISOliver3 hr
Jul 20, 8:17 PM MDTSevere Thunderstorm WarningBISSheridan, Wells58 min
Jul 20, 8:27 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver33 min
Jul 20, 9:00 PM MDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Sheridan, Stutsman, Wells60 min
Jul 20, 9:39 PM MDTSpecial Weather StatementBISOliver51 min
Jul 20, 9:58 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.